PROPECIA/AVODART GROWS MORE THAN HAIR!

     Kelly here- You may have heard about and be familiar with the sexual side effects of the 5 alpha reductase inhibitors, finasteride ( Propecia /Proscar) and dutasteride (Avodart) and their “reported incidence”.
     Real world feedback, however, over the last 14 years would seem to indicate that about half of all users experience some sort of sexual side effect- a far cry above the 2% stated in the Physicians Desk Reference,(PDR).
     Remember though that “data” reported for publication in the PDR is happily provided by the drug manufacturer.
     As if sexual effects weren’t bad enough, a rarely mentioned, yet often occurring side effect is male breast enlargement, medically termed Gynecomastia.
     Known as “Gyno” in bodybuilding speak, breast enlargement is a chronic condition that generally requires surgery that is often botched, to correct. It can leave deep “X’ shaped incision scars (which I’ve seen firsthand) where a nipple once resided.
     Once Gyno manifests it can be minimized with aromatase inhibitors but almost never eradicated, except with a dicey at best “cosmetic” surgical procedure, meaning NO insurance coverage.
     What’s outrageous is that Gyno wasn’t even listed in the PDR as a possible side effect of Proscar until several years after it came out.
     Even sadder is that it is so easily prevented with the concurrent use of aromatase inhibitors, but they are NEVER recommended.
     Your prescribing physician may tell you that Propecia is a safe drug with a low incidence of “reversible” side effects, but remember he has only been spoon fed info from the PDR, Merck Manual, and pharmaceutical sales reps, who never say anything to compromise drug sales.
     One physician friend asserted there is no evidence that Propecia raises estrogen in men.
     Technically he was right. A review of the medical literature didn’t reveal any studies that measured estrogen levels per se in response to 5 alpha reductase inhibitors.
     However the medical literature is rife with case studies and studies reporting gynecomastia with both finasteride (Proscar/Propecia) and dutasteride (Avodart) that can generally only occur when estrogen levels rise in men.
     So how could Gyno be occurring at such a published frequency if estrogen levels weren’t being raised???
     Here is a small sampling of some of the many citations in the medical literature on the subject.
Schmutz JL, Barbaud A, Trechot P.
[Finasteride (Propecia) and gynecomastia: 4 new cases]
Ann Dermatol Venereol. 2004 Jun-Jul;131(6-7 Pt 1):615. French

Lee SC, Ellis RJ.
Male breast cancer during finasteride therapy.
J Natl Cancer Inst. 2004 Feb 18;96(4):338-9. No abstract available.
PMID: 14970289

Ferrando J, Grimalt R, Alsina M, Bulla F, Manasievska E.
Unilateral gynecomastia induced by finasteride

Schmutz JL, Barbaud A, Trechot P.
[Gynecomastia and finasteride]
Ann Dermatol Venereol. 2001 May;128(5):691. French

Miller JA, Pramanik B, Gilhooly P.
Waxing and waning gynecomastia: an indication of noncompliant use of prescribed medication.

Staiman VR, Lowe FC.
Tamoxifen for flutamide/finasteride-induced gynecomastia.
Urology. 1997 Dec;50(6):929-33.
Carlin BI, Seftel AD, Resnick MI, Findlay J.
Finasteride induced gynecomastia.
J Urol. 1997 Aug;158(2):547.

Green L, Wysowski DK, Fourcroy JL.
Gynecomastia and breast cancer during finasteride therapy.
N Engl J Med. 1996 Sep 12;335(11):823.

Volpi R, Maccarini PA, Boni S, Chiodera P, Coiro V.
Case report: finasteride-induced gynecomastia in a 62-year-old man.
Am J Med Sci. 1995 Jun;309(6):322-5

     This particular study, which we’ll give you abstract on, was the most unsettling-where finasteride compliance was actually monitored by the presence or lack of gyno !!!
South Med J. 1999 Jun;92(6):615-7.

     Waxing and waning gynecomastia: an indication of noncompliant use of prescribed medication.
     Department of Radiology, University of Medicine and Dentistry of New Jersey, Newark 07039, USA.
     We present cases of recurrent gynecomastia in men enrolled in a placebo-controlled trial evaluating the efficacy of finasteride in treating benign prostatic hyperplasia. When the pharmacologic records were examined, it was apparent that the breast tissue hyperplasia diminished when the patients become noncompliant with their study medication and then resumed therapy. Because of the difficulty in obtaining accurate data on an individual's ability to maintain a consistent pharmacologic regimen, we believe that observing such "waxing and waning gynecomastia" may provide the physician with a clue regarding a patient's actual compliance with certain medications.
     Our advice-if you chose to use either Propecia/Proscar or Avodart for hair growth, do so with Aromatase inhibitors of which there are many, both pharmaceutical and plant based.
     Or forego finasteride and avodart altogether and use natural compounds that reliably reduce serum DHT.
     The minimal effects on hair growth and hair loss prophylaxis provided by these drugs are not worth dealing with the possibility of chronic breast enlargement.
     Our advice-if you chose to use either Propecia/Proscar or Avodart for hair growth, do so with Aromatase inhibitors of which there are many, both pharmaceutical and plant based.
     Or forego finasteride and avodart altogether and use natural compounds that reliably reduce serum DHT.
     The minimal effects on hair growth and hair loss prophylaxis provided by these drugs are not worth dealing with the possibility of chronic breast enlargement.



<Updates Archive>        <Home>        <Latest Updates>





To consult with our Hairloss Expert in person about the most advanced hair loss treatment protocols, call toll free:
  1-888-577-HAIR(4247), (321)733-5933    9-9PM EST
Or E-mail us at MPBResearch@aol.com

This site is updated periodically.

© MPB Research1999 - 2011